Improvement in drug-induced parkinsonism with electroconvulsive therapy.Am J Geriatr Pharmacother. 2011 Jun; 9(3):190-3.AJ
Drug-induced parkinsonism is a common medication side effect.
The present report describes the case of a depressed elderly woman who developed parkinsonism after receiving risperidone and who had improvement of her depression and parkinsonism after electroconvulsive therapy (ECT).
A 67-year-old white female was admitted to a psychiatry ward for a major depressive episode with psychotic features. The patient developed pronounced parkinsonian features after taking risperidone, which did not improve with discontinuation of the drug, or with benztropine and carbidopa/levodopa. A total score of 6 was achieved using Naranjo's adverse drug reaction causality algorithm, suggesting risperidone was a probable cause of this adverse event. The patient's depression and parkinsonian symptoms did not improve until after initiation of ECT. After 19 treatments, the patient had resolution of her depression and only mild bradykinesia remained.
This was a case of probable drug-induced parkinsonism in an elderly woman who had improvement of her depression and parkinsonism after receiving ECT.